Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 13, NWS Little Rock, AR

February 28, 2011Baxter County, Fulton County, Izard County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Feb 28, 2011, 12:23 AM CST for Baxter County, Fulton County, Izard County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2011, 12:23 AM CST (06:23 UTC)
Expired
Feb 28, 2011, 1:15 AM CST
In force
52 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

Counties Baxter County, AR, Fulton County, AR, Izard County, AR

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 10:04 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS54 KLZK 280623
SVRLZK
ARC005-049-065-280715-
/O.NEW.KLZK.SV.W.0013.110228T0623Z-110228T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1223 AM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS...
  WESTERN FULTON COUNTY IN NORTH CENTRAL ARKANSAS...
  NORTHWESTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 115 AM CST

* AT 1222 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF LAKEWAY...
  OR 5 MILES NORTH OF YELLVILLE...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN HOME...      VIOLA...              STURKIE...
  SHIPP...              SALESVILLE...         SALEM ARPT...
  RODNEY...             ROBINSON PT LNDG...   OTT...
  NORFORK DAM...        NORFORK...            LAKEVIEW...
  GASSVILLE...          GAMALIEL LANDING...   FLINT SPGS...
  FAWN PARK...          DIAMOND BAY...        COLFAX...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST MONDAY MORNING FOR
WESTERN ARKANSAS.

&&

LAT...LON 3622 9182 3617 9244 3619 9247 3622 9246
      3625 9247 3626 9252 3631 9252 3631 9256
      3634 9253 3635 9253 3634 9257 3637 9258
      3640 9253 3645 9252 3651 9212 3650 9185
TIME...MOT...LOC 0623Z 264DEG 49KT 3630 9269

$$

46
1 follow-up statement
219 
WWUS54 KLZK 280706
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
106 AM CST MON FEB 28 2011

ARC005-049-065-280715-
/O.CON.KLZK.SV.W.0013.000000T0000Z-110228T0715Z/
FULTON AR-BAXTER AR-IZARD AR-
106 AM CST MON FEB 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
IZARD...NORTHEASTERN BAXTER AND WESTERN FULTON COUNTIES UNTIL 115 AM
CST...

AT 104 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM OTT TO VIOLA TO BEXAR...MOVING 
EAST AT 50 MPH.

* LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS
INCLUDE...
  VIOLA...              STURKIE...            RODNEY...
  OTT...                GAMALIEL LANDING...   FLINT SPGS...
  DIAMOND BAY...        BYRON...              BEXAR...
  WILD CHERRY...        WHEELING...           VIDETTE...
  UNION...              MITCHELL...           JORDAN...
  GEPP...               ELIZABETH...          DOLPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3622 9182 3619 9222 3649 9223 3651 9212
      3650 9185
TIME...MOT...LOC 0706Z 264DEG 49KT 3649 9200 3640 9197
          3628 9201

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:45 PM CST, 38 minutes earlier.

Area forecast discussion, Feb 27, 11:45 PM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1145 PM CST SUN FEB 27 2011

.AVIATION...
VFR CONDITIONS WITH PATCHY MVFR EARLY. THEN AS STORMS PUSH INTO TAF
SITES MVFR CEILINGS ALL TAFS WITH AREAS OF IFR WITH STRONGER STORMS.
THE LINE OF SHOWERS AND THUNDERSTORMS WILL REACH KHRO AND KBPK
AROUND 06Z TO 09Z...KHOT AND KLIT AROUND 08Z TO 11Z...THEN KPBF AND
KLLQ AROUND 10Z TO 13Z. SEVERE STORMS WITH WIND GUSTS TO 30 TO 40
KNOTS AND POSSIBLE 60 KNOTS WITH SEVERE STORMS WILL BE POSSIBLE.
SURFACE WINDS S TO SW 10 TO 25 KNOTS WITH ISOLATED GUSTS OVER 30
KNOTS. THE COLD FRONT WILL PUSH THROUGH THE STATE 12Z TO 18Z. WINDS
WILL SHIFT TO THE WEST TO NORTHWEST AND BE 10 TO 25 KNOTS AND GUSTY.
CEILINGS WILL GRADUALLY THIN AND BREAK UP MONDAY MORNING. (59)

&&

.PREV DISCUSSION... /ISSUED 1047 AM CST SUN FEB 27 2011
.UPDATE...

TORNADO WATCH NUMBER 26 IS NOW IN EFFECT FOR MUCH OF WRN AND CNTRL
AR UNTIL 4 AM MON MRNG. LINE OF STORMS CONTS TO INTENSIFY OVR ERN
OK ALONG THE CDFNT/DRYLINE. THE CONVECTION WL CONT TO SHIFT QUICKLY
EWD OVERNIGHT ACRS AR...WITH DAMAGING WINDS THE MAIN CONCERN. ISOLD
TORNADOES CANNOT BE RULED OUT AS WELL AS 0-3KM SRH VALUES ARE IN
EXCESS OF 450 M2/S2 ACRS WRN AND NRN AR.

ALL PRODUCTS HAVE BEEN UPDATED TO REFLECT CURRENT PRECIP/TEMP
TRENDS AND HEADLINES. /44/
&&

PREV DISCUSSION... /ISSUED 220 PM CST SUN FEB 27 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MODELS REMAIN CONSISTENT WITH POSSIBLE SEVERE WEATHER THROUGH THIS
EVENING AND INTO THE OVERNIGHT HOURS. GFS STILL THE PREFERRED
SOLUTION THIS AFTERNOON WITH NAM IN BETTER AGREEMENT THAN PREVIOUS
FEW RUNS.

TWO POSSIBLE SEVERE WEATHER EPISODES TO DEAL WITH AS ALMOST ALL OF
THE STATE IS UNDER A MODERATE RISK OF SEVERE WEATHER. FIRST ONE WILL
BE LOCATED OVER THE NORTHEAST QUAD OF THE FORECAST AREA. MODELS
CONTINUE TO DEVELOP CONVECTION LATE THIS AFTERNOON AND EVENING AS A
LEAD IMPULSE TRACKS THROUGH THE AREA. ATMOSPHERE REMAINS CAPPED AT
THIS TIME BUT IF IT IS SOMEHOW MANAGED TO BE BROKEN...AREA IS PRIMED
FOR STRONG TO SEVERE THUNDERSTORMS.

ATTENTION THEN TURNS TO OUR POSSIBLE SEVERE EVENT TONIGHT WHICH WILL
EFFECT ALMOST ALL OF THE FORECAST AREA THROUGH VERY EARLY MONDAY.
CURRENT MOISTURE CHANNEL IMAGERY REVEALS COMPACT BUT VIGOROUS UPPER
LOW APPROACHING THE FOUR CORNERS AREA AT THIS TIME. SYSTEM IS
FORECAST TO SHEAR OUT INTO AN OPEN TROUGH AS IT MOVES EAST INTO THE
NATIONS MID SECTION BY MONDAY MORNING. MEANWHILE...LEE SIDE
CYCLOGENESIS CONTINUES OVER THE COLORADO PLAINS AND SYSTEM EXPECTED
TO RACE OFF TO THE NORTHEAST DRAGGING A COLD FRONT THROUGH THE STATE
DURING THE NIGHTTIME HOURS. MODELS ALSO INDICATING A SECONDARY
SURFACE LOW DEVELOPING ALONG THE FRONT OVER FAR NORTHEAST ARKANSAS
BY MORNING.

EXPECTING CONVECTION TO INCREASE IN BOTH COVERAGE AND INTENSITY
TONIGHT IN ADVANCE OF THE FRONT AS ALL WIND FIELDS INCREASE
SIGNIFICANTLY. INCREASING JET DYNAMICS BOTH IN THE UPPER AND LOWER
LEVELS SUPPORT A LINEAR CONVECTIVE SYSTEM DEVELOPING WITH EMBEDDED
BOW ECHOES. WHILE INSTABILITY REMAINS MODEST...SHEAR PROFILES
INDICATE THE POSSIBILITY OF EMBEDDED TORNADOES ALONG THE LINE WITH
0-1 KM HELICITY WELL ABOVE THE CRITICAL THRESHOLD OF 150 M2/S2 FOR A
GOOD PART OF THE NIGHT. EVEN WITH THE SYSTEM COMING THROUGH AT
NIGHT...POTENTIAL REMAINS FOR A SIGNIFICANT EVENT. WHILE HEAVY RAIN
WILL BE LIKELY...OVERALL SPEED OF THE SYSTEM WILL KEEP FLASH
FLOODING POTENTIAL IN CHECK.

SYSTEM WILL BE PUSHING EAST OF THE AREA DURING THE LATE MORNING TO
EARLY AFTERNOON TIME FRAME WITH ANY LEFTOVER PRECIPITATION QUICKLY
CLEARING THE STATE. HIGH PRESSURE WILL BUILD IN BEHIND THE SYSTEM
WITH GRADIENT WINDS BETWEEN THE TWO FEATURES LIKELY REQUIRING THE
ISSUANCE OF LAKE WIND ADVISORIES MONDAY AFTERNOON. SURFACE HIGH
PRESSURE AND BROAD FLAT RIDGING WILL THEN PREDOMINATE FOR BOTH
TUESDAY AND WEDNESDAY WITH DRY CONDITIONS EXPECTED. TEMPERATURES
WILL REMAIN ABOVE NORMAL FOR LATE FEBRUARY/EARLY MARCH WITH THE
MAV/MEX NUMBERS LOOKING GOOD.

LONG TERM...THURSDAY THROUGH SATURDAY
SIGNIFICANT TIMING AND STRENGTH DIFFERENCES EXIST BETWEEN THE MEDIUM
RANGE MODELS CONCERNING THE NEXT FRONTAL SYSTEM ARRIVING SOMETIME
LATE IN THE PERIOD. ECMWF IS MUCH SLOW ER THAN ITS GFS COUNTERPART
AND ALSO HAS BEEN SOMEWHAT INCONSISTENT OF LATE. FASTER GFS SOLUTION
SEEMS TO MAKE MORE SENSE BASED ON OVERALL PROGRESSIVE NATURE OF THE
PATTERN AND AS SUCH...WILL LEAN HEAVILY TOWARDS THE GFS SOLUTION
THIS AFTERNOON.

PERIOD INITIATES WITH BROAD RIDGING COVERING MOST OF THE SOUTHERN
UNITED STATES. SOUTHERLY WINDS BEHIND AN ADVANCING WARM FRONT WILL
HELP PULL TEMPERATURES IN THE MID 60S TO LOWER 70S. LOW PRESSURE IS
THEN EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE FRIDAY AND MOVE
OFF TO THE NORTH EAST. COLD FRONT/UPPER TROUGH EXPECTED TO MOVE
THROUGH THE STATE IN THE FRIDAY NIGHT/EARLY SATURDAY TIME FRAME.

WILL HOLD ONTO THE SCATTERED POPS IN THE FORECAST AT THIS TIME. WITH
MODEL INCONSISTENCIES BEING WHAT THEY ARE...A WAIT AND SEE APPROACH
SEEMS FITTING. SYSTEM WILL CLEAR THE FORECAST AREA LATE IN THE
PERIOD WITH NORTHWEST FLOW USHERING IN COOLER AND DRIER AIR. MAV/MEX
NUMBERS LOOK REASONABLE AND ARE GENERALLY ACCEPTED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Feb 27, 7:25 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
725 PM CST SUN FEB 27 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
725 PM CST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

MUCH OF NORTHERN AND CENTRAL ARKANSAS REMAIN UNDER A MODERATE RISK
OF SEVERE WEATHER TONIGHT AS A STRONG STORM SYSTEM APPROACHES FROM
THE PLAINS STATES.

SEVERE WEATHER WILL BE POSSIBLE OVERNIGHT AS THE STORM SYSTEM...AND
ASSOCIATED COLD FRONT...MOVE CLOSER TO ARKANSAS FROM THE WEST.
WARMER AIR ALOFT IS ACTING AS A LID ON THE ATMOSPHERE AND IS
HINDERING MUCH IN THE WAY OF SHOWER AND THUNDERSTORM FORMATION.
HOWEVER...THE ATMOSPHERE REMAINS PRIMED FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT.

ONCE THE MAIN STORM SYSTEM ARRIVES LATER TONIGHT...A LINE OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WESTERN ARKANSAS
LATE THIS EVENING AND SPREAD OVER THE STATE DURING THE OVERNIGHT
HOURS...REACHING EASTERN ARKANSAS EARLY MONDAY MORNING. DAMAGING
WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS LINE OF STRONG TO
SEVERE THUNDERSTORMS.

THIS SITUATION IS SIMILAR TO WHAT WAS SEEN LAST THURSDAY WITH STRONG
WINDS THE PRIMARY CONCERN...BUT ISOLATED TORNADOES WILL REMAIN
POSSIBLE ALONG THE LEADING EDGE OF THE LINE AS WINDS WILL BE
CHANGING WITH HEIGHT. SINCE THE SYSTEM WILL BE SUCH A FAST MOVER...
THE LIKELIHOOD OF FLASH FLOODING IS LOW BUT CAN NOT BE DISCOUNTED
ENTIRELY AS LOCALLY HEAVY RAIN IS POSSIBLE.

RESIDENTS ACROSS ARKANSAS SHOULD MONITOR THE WEATHER CLOSELY
TONIGHT. BE AWARE MANY OF THE STRONGEST STORMS ARE EXPECTED TO MOVE
ACROSS THE STATE DURING THE OVERNIGHT HOURS WHEN MOST PEOPLE WILL BE
ASLEEP. PRECAUTIONS FOR AN OVERNIGHT SEVERE WEATHER EVENT SHOULD BE
TAKEN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RAIN WILL BE ENDING MONDAY MORNING AS THE STORM SYSTEM AND COLD
FRONT PUSH OUT OF THE STATE. BETWEEN THE DEPARTING STORM AND
BUILDING HIGH PRESSURE...GUSTY WINDS ARE EXPECTED STATE WIDE WITH
LAKE WIND ADVISORIES LIKELY ONCE AGAIN. THE NEXT CHANCE OF RAIN WILL
BE LATE IN THE WEEK WITH THE NEXT WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56/44

In the hours before

Local storm report, Feb 28, 12:10 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1210 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     BERGMAN                 36.31N 93.01W
02/28/2011  E60 MPH          BOONE              AR   TRAINED SPOTTER

            THUNDERSTORM GUSTS WERE ESTIMATED UP TO 60 MPH WITH PENNY
            SIZE HAIL.

&&

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 11:54 PM CSTSevere Thunderstorm WarningLZKBoone, Marion51 min
Feb 28, 12:20 AM CSTSevere Thunderstorm WarningLZKBoone, Johnson, Newton, Pope55 min
Feb 28, 12:49 AM CSTSpecial Weather StatementLZKMontgomery, Polk46 min
Feb 28, 1:09 AM CSTSevere Thunderstorm WarningLZKJohnson, Pope, Searcy, Van Buren51 min
Feb 28, 1:15 AM CSTSevere Thunderstorm WarningLZKFulton, Izard, Sharp45 min
Feb 28, 1:28 AM CSTSpecial Weather StatementLZKBaxter47 min
Feb 28, 1:41 AM CSTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Marion, Searcy, Stone49 min
Feb 28, 3:56 AM CSTSpecial Weather StatementLZKCleburne, Independence, Izard44 min
Feb 28, 4:33 AM CSTSpecial Weather StatementLZKPrairie, Woodruff47 min
Feb 28, 4:36 AM CSTLake Wind AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 28 more13 hr
Feb 28, 4:43 AM CSTSpecial Weather StatementLZKCleveland, Jefferson, Lincoln47 min
Feb 28, 5:20 AM CSTAreal Flood AdvisoryLZKIndependence, Sharp2 hr
Feb 28, 10:37 AM CSTRiver Flood WarningLZKWhite, Woodruff23 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.